Missouri, 2020

Winter Storm in Missouri, April 16 to 17, 2020

April 16 to 17, 2020 · NWS EAX · 9 events in 9 counties and zones

A narrow mesoscale band of heavy snow formed across far northern Missouri and southern Iowa late in the day on April 16 and carried into the early morning hours on April 17. Light snow fell prior to the heavier snow, but that only accounted for about an inch of the otherwise 6 to 12 inches of snow reported across the warning area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A narrow mesoscale band of heavy snow formed across far northern Missouri and southern Iowa late in the day on April 16 and carried into the early morning hours on April 17. Light snow fell prior to the heavier snow, but that only accounted for about an inch of the otherwise 6 to 12 inches of snow reported across the warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 16, 2:47 AM CST, 13 minutes earlier.

Area forecast discussion, Apr 16, 2:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Thu Apr 16 2020

.Discussion...
Issued at 346 AM CDT THU APR 16 2020

The main concern this forecast period will revolve for the potential
for accumulating snow north of Highway 36 including the likelihood
of heavy snow near the Iowa/Missouri border. Early this morning we
are watch the "stage-setter" in the form of a short of a mid-level
shortwave move through northern Missouri. Currently, there is dry
air in place below 7kft with temperature dewpoint spreads 10 to 15
degrees. This stage-setter may not produce much if at all in the way
of snow this morning however, this will act to moisten the air and
begin the to cool the air towards the wet bulb temperature. With,
the atmosphere primed as the main mid-level shortwave moves into
Kansas this morning it will not take long for precipitation to
develop. Out ahead of the system, a LLJ will develop this morning,
and override a 850mb boundary that is currently analyzed from
Moberly back through the Kansas City Metro. This will provide
isentropic ascent for rain/snow to develop. Temperatures will be
hovering in the mid 30s across northern Missouri today which will
lead generally to rain with snow mixing in. Late this afternoon the
mid-level shortwave will move into the region, this will tighten the
pressure gradient along the front allowing stronger CAA to move into
northern Missouri and begin dropping temperatures. There will also
be strong mid to upper level lapse rates with this system as the mid-
level shortwave moves into the area and a upper level jet over the
region aloft. This is when we will see rain or a mix transition to
snow. Snow as then expected to persist from late this
afternoon/evening into through tonight. With the strong mid to upper
level dynamics it is certainly possible that period of heavy snow
with rates greater than 1"/hr could occur. All told, areas near the
Missouri/iowa border will see 6"-10" of snow, with areas south to
Highway 36 experiencing 1"-5" where the transition over to snow may
take a bit longer. South of highway 36, expect mainly rain as
temperatures will remain warm enough to support rain. However, on the
back side of the system as the front pushes through the CWA
overnight there may be a brief transition to snow before it exits
with a dusting to half an inch possible as far south as the Missouri
River.

The storm system will shift east of the forecast ares Friday morning
with decreasing clouds in the afternoon as surface high pressure
build into the region. Temperatures will be 20 degrees below normal
in the mid-upper 40s with areas that receive the heavy snow being
even cooler with highs in the upper 30s to lower 40s. High pressure
will remain over the area Friday night shifting south late in the
period. This will allow temperatures to fall into the mid 20s to
lower 30s with another freeze expected. Saturday we finally begin a
warming trend in earnest as WAA gets underway behind the departing
area of high pressure. This will allow highs to rise into the mid 50s
north to the lower 60s south. Saturday night a quick moving mid-
level shortwave will move just south of the area with a few showers
possible across the southern CWA. Sunday, quasi-zonal flow aloft will
prevail with weak northerly flow at the surface providing modest
mixing. Highs Sunday will be in the upper 50s to mid 60s. Monday
downsloping westerly flow will aid in temperatures returning to
normal with highs in the mid to upper 60s. Tuesday will be the next
chance for precipitation as a upper level trough moves into the Four
Corners region and WAA showers and thunderstorms develop across the
area out ahead of it. As this system moves out into the Plains on
Wednesday, models develop a closed low causing it to slow allow
showers and thunderstorms to persist across the forecast area
through as least Wednesday night. Temperatures on Tuesday will be
warm ahead of the system with highs in the low to mid 70s but will
be tempered by the precipitation on Wednesday when highs only reach
the mid 60s to near 70.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1116 PM CDT WED APR 15 2020

VFR conditions will prevail through the overnight hours,
conditions are expected to deteriorate by late tomorrow morning or
early tomorrow afternoon. Low ceilings with rainfall will move
into east central KS and western MO, with snow increasing across
northern MO. Ceilings are expected to become low MVFR by the
afternoon with IFR ceilings after sunset. There will also be some
visibility reductions as the ceilings lower to IFR and
precipitation increases Thursday eveing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 9 AM this morning to 7 AM CDT
     Friday for KSZ102.

MO...Winter Storm Warning from 9 AM this morning to 7 AM CDT Friday
     for MOZ001>008-016-017.

     Winter Weather Advisory from 9 AM this morning to 7 AM CDT
     Friday for MOZ011>015-023>025.

&&

Update...CDB
Discussion...73
Aviation...CDB
Hazardous weather outlook, Apr 15, 3:55 AM CST, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CDT Wed Apr 15 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CDT Wed Apr 15 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Sub-freezing temperatures this morning across northeast Kansas and
 northwest Missouri will impact cold sensitive vegetation.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Accumulating snowfall will be possible early Thursday morning and
 again Thursday night into Friday morning.

 Sub-freezing temperatures are expected Friday and Saturday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Harrison

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6 to 10 inches of snow reported across portions of the county.

Winter Storm, Mercer

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6 to 10 inches of snow reported across portions of the county.

Winter Storm, Putnam

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 8 to 12 inches of snow reported across portions of the county.

Winter Storm, Schuyler

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 8 to 12 inches of snow reported across portions of the county.

Winter Storm, Sullivan

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6-10 inches of snow reported across portions of the county.

Winter Storm, Adair

When
April 16, 3:00 AM CST to April 17, 5:00 AM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6-10 inches of snow reported across portions of the county.

Winter Storm, Nodaway

When
April 16, 4:00 AM CST to April 17, 12:00 AM CST
Where
Nodaway forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6 to 8 inches of snow reported across portions of the county.

Winter Storm, Worth

When
April 16, 4:00 AM CST to April 17, 12:00 AM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6 to 8 inches of snow reported across portions of the county.

Winter Storm, Gentry

When
April 16, 4:00 AM CST to April 17, 12:00 AM CST
Where
Gentry forecast zone
Reported by
Trained Spotter
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Light snow fell off and on through the day on Thursday, accumulating about an inch; however, by mid to late afternoon the snow picked up intensity. One to two inch per hour snow rates were reported across the area for periods. Numerous reports of very low visibility due to very heavy snow were also received. The heavier snow came to an end on the evening of April 16, and gradually tapered to a stop by early morning on April 17. When all was said and done there was about 6 to 8 inches of snow reported across portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876993, 876994, 876995, 876996, 876997, 876998, 876989, 876991, 876992.